Post-operative acute dyskinetic reaction with possible association to Ondansetron administration

Date

2023

Authors

Broadbent, Dallen
Capps, Zachary
Mickelson, Cody

ORCID

Journal Title

Journal ISSN

Volume Title

Publisher

Abstract

Background: Acute dyskinetic reactions after the administration of general anesthesia are uncommon, with the differential diagnosis including adverse drug reaction, local anesthetic reaction, in addition to a possible underlying psychiatric illness. Prior cases studies have been published demonstrating cross-reactivity and extrapyramidal symptom-onset with the temporal association of Ondansetron administration.

Case Description: 38-year-old female, with PMHx of T1DM, depression, anxiety, OSA, GERD, and chronic generalized muscle weakness, was scheduled to undergo an elective Laproscopic Cholecystectomy. Home medications reviewed prior to the procedure included Cymbalta, Wellbutrin, Protonix, PO Zofran, and Insulin. Anesthesia given for induction was Versed (2 mg), Fentanyl (100 mcg), IV Lidocaine (70 mg), Propofol (200 mg), defasciculating dose of Rocuronium (5 mg), Succinylcholine (120 mg) prior to intubation. Additional Rocuronium (35 mg) was later administered. Intra-operatively, IV Decadron (10 mg), IV Zofran (4 mg), Toradol (30 mg), Ephedrine (10 mg), Dilaudid (1 mg), Labetalol (10 mg), and Sugammadex (200mg) were provided for proper maintenance of vital signs, pain control, and paralytic reversal. Glucose level was monitored and maintained throughout the case with patient’s continuous glucose monitor. Procedure lasted approximately 40 minutes, with no associated complications. Patient displayed spontaneously breathing prior to extubation and was transferred to the Post-Anesthesia Care Unit (PACU). While in the PACU, vitals were stable with patient speaking and asking questions to nurse within 15 minutes. Patient was transferred back to Same-Day Surgery (SDS), where she requested additional nausea medication ad was given IV Zofran (4 mg). Minutes later, the patient began showing signs of acute dyskinesia of the head, neck, and upper extremities, in addition to acute dystonia of the eyes, consistent with extrapyramidal symptoms. Within 5 minutes of symptom onset, Diphenhydramine (50 mg) and Versed (3 mg), were given to alleviate the extrapyramidal side-effects. Limited symptom improvement was noted, and patient was subsequently given Ativan (2 mg). Patient showed improvement after the administration of Ativan and was transferred to the ICU for close observation. Treatment, with IV Benadryl and Ativan, was continued for the proceeding 48 hours in the ICU. Patient’s condition continually improved, with occasional relapse of mild symptoms. Although definitive etiology of patient’s symptoms is unknown, Neurology was consulted and agreed that symptoms could have been caused by a medication reaction to Ondansetron, in addition to possible exacerbation of an underlying psychiatric illness. It was confirmed that proper treatment was provided with complete resolution of symptoms expected, with no long-term sequelae.

Conclusion: This case illustrates and provides additional insight on the proper treatment regimen for the rare occurrence of acute dyskinetic reaction post-anesthesia, associated with administration of Ondansetron.

Description

Keywords

Citation

Rights

License

Collections